Arizona, 2009

High Wind in Arizona, April 15, 2009

April 15, 2009 · NWS TWC · 2 events in 2 counties and zones

A strong trough of low pressure passing through the Great Basin created gusty winds across Southeast Arizona.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A strong trough of low pressure passing through the Great Basin created gusty winds across Southeast Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Apr 15, 1:45 PM MST, 15 minutes earlier.

Area forecast discussion, Apr 15, 1:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST WED APR 15 2009

.SYNOPSIS...WINDY CONDITIONS WILL SUBSIDE TONIGHT. COOLER AIR WILL
SETTLE INTO SOUTHEAST ARIZONA TONIGHT AND PERSIST THURSDAY WITH
BELOW NORMAL TEMPERATURES FORECAST.  THE AREA OF LOW RESPONSIBLE FOR
THIS BOUT OF WIND WILL LINGER OVER NEW MEXICO THROUGH FRIDAY. THE
RESULT WILL BE A CONTINUE SLIGHT CHANCE OF SHOWERS AT LOCALES
NORTHEAST OF THE TUCSON METRO AREA. BY THE LATTER HALF OF THE
WEEKEND...A STRONG RIDGE OF HIGH PRESSURE WILL BUILD OVER SOUTHEAST
ARIZONA BRINGING MUCH WARMER TEMPERATURES WHICH WILL PERSIST INTO
EARLY NEXT WEEK.

&&

.DISCUSSION...
CURRENT WIND HEADLINES ON TRACK SO WILL CONTINUE THROUGH 8 PM AS
PREVIOUSLY ADVERTISED.  HAVE NOT HAD ANY SIGNIFICANT BLOWING DUST
REPORTS BUT SUSPECT PROBLEM AREA COULD STILL DEVELOP LATER TODAY IN
COCHISE COUNTY DURING PEAK HEATING THERE.

MID LEVEL COLD FRONT AND VORTICITY WILL PASS THROUGH AREA THIS
EVENING. MOISTURE LACKING FOR PRECIPITATION BUT WILL LEAVE IN
ISOLATED SHOWERS IN NORTHEAST OVER THE RIM COUNTRY WHERE WHAT
MOISTURE THERE IS AVAILABLE IS CONCENTRATED AT 700 MB AND COULD BE
SQUEEZED OUT OVER THE HIGH TERRAIN.

AS COOLER AIR FILTERS INTO THE AREA...TEMPERATURES BECOME
PROBLEMATIC. IF WINDS DIE DOWN TONIGHT...CLEARING SKIES SHOULD ALLOW
FOR GOOD RADIATIONAL COOLING OVER WESTERN DESERTS WITH MIN TEMPS
APPROACHING RECORD LEVELS IN SOME SPOTS.

COOLER THAN NORMAL TEMPS WILL LIKELY PERSIST THROUGH FRIDAY AS THE
UPPER LOW STALLS OVER NEW MEXICO DUE TO DOWNSTREAM BLOCK. THIS COULD
ALSO SPAWN ISOLATED SHOWERS ALONG THE RIM AGAIN THU INTO EARLY FRI.

HIGH AMPLITUDE RIDGE SHOULD FINALLY GET ESTABLISHED BY SUNDAY
SWINGING TEMPS ABOVE NORMAL INTO EARLY NEXT WEEK...KD

&&

.FIRE WEATHER...A STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE
THROUGH THE GREAT BASIN THIS AFTERNOON WITH A TIGHT PRESSURE
GRADIENT ACROSS SOUTHEAST ARIZONA. WIDESPREAD OBSERVED SUSTAINED 20
FOOT WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH WILL
CONTINUE INTO THE EARLY EVENING HOURS. A COLD FRONT PUSHING THROUGH
SOUTHEAST ARIZONA IS ALSO RESULTING IN COOLER TEMPERATURES WITH A
BIT MORE LOWER LEVEL MOISTURE AS WELL. THIS IS KEEPING MINIMUM
RELATIVE HUMIDITY VALUES UP A BIT COMPARED TO THE LAST COUPLE OF
DAYS. HOWEVER...SOME AREAS IN EASTERN PORTIONS OF FIRE WEATHER ZONE
148 WILL CONTINUE TO SEE MINIMUM RELATIVE HUMIDITIES AT OR JUST
UNDER 15 PERCENT THIS AFTERNOON. THUS...THE RED FLAG WARNING WILL
CONTINUE FOR SOUTHERN GREENLEE...SOUTHERN GRAHAM AND COCHISE
COUNTIES. THE PRESSURE GRADIENT WILL WEAKEN CONSIDERABLY WITH MUCH
LIGHTER WINDS OVERNIGHT AND THURSDAY. IN ADDITION TO THE LIGHT
WINDS...EVEN COOLER TEMPERATURES ARE EXPECTED THURSDAY KEEPING
RELATIVE HUMIDITY VALUES UP.

&&

.AVIATION...A STORM SYSTEM OVER THE GREAT BASIN WILL RESULT IN
SCATTERED CLOUDS AT 4-7K FT AGL INTO THE EVENING HOURS. THIS STORM
SYSTEM WILL ALSO RESULT IN CONTINUED STRONG AND GUSTY SOUTHWEST
WINDS BETWEEN 25 AND 35 KTS WITH GUSTS TO 45 KTS THROUGH 16/03Z
ALONG WITH LOCALIZED AREAS OF BLOWING DUST REDUCING VISIBILITY.
SOUTHWESTERLY WINDS WILL DIMINISH AFTER 16/03Z WITH WIND SPEEDS LESS
THAN 15 KTS AFTER MIDNIGHT BECOMING MORE WEST AND NORTHWEST AND
CONTINUING INTO THE DAY THURSDAY. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ019 AND
EASTERN AZZ030-035.

WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ029-030-032>035.

RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR EASTERN AZZ148.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Apr 15, 10:05 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1005 AM MST WED APR 15 2009

AZZ019-029>035-160300-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1005 AM MST WED APR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 2 PM TO 8 PM MST FOR
GREENLEE AND EASTERN COCHISE COUNTIES WHERE SUSTAINED WINDS OVER
40 MPH AND WIND GUSTS OVER 58 MPH ARE FORECAST.

A WIND ADVISORY IS IN EFFECT UNTIL 2 PM MST FOR GREENLEE AND
EASTERN COCHISE COUNTIES FOR SUSTAINED WINDS BETWEEN 30 AND 40 MPH.

A WIND ADVISORY IS IN EFFECT UNTIL 8 PM MST FOR GRAHAM...WESTERN
COCHISE...SANTA CRUZ...EASTERN AND CENTRAL PIMA AND SOUTHEAST
PINAL COUNTIES FOR SUSTAINED WINDS BETWEEN 30 AND 40 MPH.

A RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 8 PM MST FOR COCHISE
COUNTY AND SOUTHERN SECTIONS OF GRAHAM AND GREENLEE COUNTIES WHERE
THE STRONG WINDS WILL COMBINE WITH LOW HUMIDITIES TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS.

IN ADDITION...THE STRONG WINDS WILL CREATE AREAS OF BLOWING DUST
THIS AFTERNOON AND EVENING...WHICH COULD REDUCE VISIBILITIES TO
LESS THAN A HALF MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF WIND
DAMAGE...VISIBILITIES LESS THAN ONE MILE IN BLOWING DUST...AND
WILDFIRES TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER
SERVICE.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Apr 15, 1:13 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST WED APR 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     NON-TSTM WND GST 3 S SWIFT TRAIL JUNCTIO 32.68N 109.71W
04/15/2009  M55 MPH          GRAHAM             AZ   TRAINED SPOTTER

            OCCASIONAL VISIBILITY DOWN TO 1/4 IN BLOWING DUST.

&&

PYTLAK

Event by event

2 high wind. Local standard time, as filed.

High Wind, Upper Gila River Valley

When
April 15, 2:00 PM MST to 3:00 PM MST
Where
Upper Gila River Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

Dry Lake RAWS measured a wind gust of 50 knots at 2-3 PM LST.

High Wind, Santa Cruz County

When
April 15, 2:05 PM MST
Where
Santa Cruz County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter

A trained spotter in Rio Rico measured a wind gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154490, 154491.